Log in
British Tinnitus Association
3,105 members1,962 posts

Tinnitus from citalopram or high stress - any positive stories needed

Hi all

My wife and myself have got tinnitus from either oxitoxic antidepressants or high stress.

It’s been about 4 months and we are still going through it and wondering if anyone knows of anyone that has got better?

We are so depressed and bad anxiety due to what happened and both having tinnitus.

We just want a little something to help us to keep going and that we might be a little bit back to what we were, happy.

Thank you for reading

Ivan and Jackie

16 Replies
oldestnewest

Mandibular joint could be a possible cause too especially if you say you are under a considerable amount of stress...

As a fellow sufferer and l speak from experience l would conciously try to relax your jaw and not subconsciously grind your teeth together...lf like me you grind your teeth your during sleep your Dentist could make you a tooth guard to wear at night..

Also ask your Dentist for a bio mechanical assessment of the jaw...

The more you concentrate on the noise the louder it becomes l found..

I do hope you get some relief as l know how debilitating it is ...

Carol.

Reply

Hi carol

Thank you for your reply.

It’s definitely worth asking, although I don’t think I grind my teeth, I’ll have to ask my wife.

I can’t stop concentrating on it, no matter how much I try! Hopefully I’ll stop, but don’t know how?

Ivan

Reply

The Dentist will know by assessing wear on teeth..

Try to mask the sound Ivan by having music on or Radio in the background ... Hopefully it maybe just temporary until the affects of drugs wear off...When mine is really bad l take myself off for a walk in nature beach or countryside and soon forget about it...

Know it's easy for me to say but try not to worry as the more you worry the more your jaw will tighten which will exacerbate the Tinnitus..

Try to put it out of your minds just one day at a time ...Carol

Reply

Hi Carol

Sorry, I should have added that we have had it for around 4 months, so that’s why it’s taken the toll a bit now.

I do go for walks and does help a bit, I think it’s the anxiety of thinking about why I got this is making it worse and I can’t go on with this anymore.

Regards

Ivan

Reply

Please try those self help techniques l have mentioned just for a few days and if no improvement follow another plan of action..

There is a chance it will disappear as quickly as it came and fingers crossed this will be the case..

Mine started when young then disappeared for years and years but l was busy with life and career so maybe l didn't notice l really don't know..

We will never know how we got it we have it at this moment so let's concentrate on doing everything we can to put it right if we can...

Have a good day the both of you doing things that make you happy...

Easier said that done l know.Carol.

Reply

Thank you Carol for your help.

I really hope there’s a chance it will go

Reply

🤞

Reply

Did you both get it at the same time? I was on it because of tinnitus got off it and didn't notice any change in it. It is horrible I wish you the best, I've had it about 52 years.

Reply

My T. started during an ear infection eleven years ago. A few weeks later I realised the T. was not going away quickly, I became more and more worried and anxious, I could not sleep or eat and the T. became louder and louder. With lots of help; medication to help me sleep and to reduce anxiety, a sound machine with under pillow speaker, music on an iPod, yoga, breathing exercises, counselling, hobbies, a holiday and friends and family to talk to, my T. got quieter and quieter. A few months later I was able to ignore T. and really did not hear the T. for long periods of time. When I am tired or stressed I hear it, so I go back to reducing stress and resting more. When doctors say 'forget about it' it is impossible for some people. There is no cure but plenty of help. Coming to terms with T. is possible but it takes time. Good luck, let us know how you get on.

1 like
Reply

Hi Suzi

Thank you for your reply.

I’m hoping it will still go, but I doubt it.

Has yours reduced to a bearable level to live life again, which is what I want?

I found out my boss has had it from a kid and never knew that in 15 years.

He drinks, has coffee, sugar and does everything, I don’t see how at the moment as I can barely function and so sad.

Maybe when the stress of everything goes a bit it will help. Just so annoyed a tablet could do this and doctors give you it!

Reply

Hi can I ask what meds were you put on ad most have side affects of ringing in the ears?

Reply

Hi, it was Citalopram

Reply

Yes my T has decreased so much I have been able to forget it for days at a time. I have been able to enjoy life, travel, grand children, meeting friends and hobbies. I gradually habituated to T and I am sure you will too. I recently had a relapse due to stress, but feel almost back to normal once again with help. Good luck.

Reply

Thank you so much for that!

One last thing, can you sleep at night?

Reply

Eleven years ago when T. started I needed sleeping tablets from the Dr. I slowly came off them and for 9-10 years, until this recent relapse, all I needed was my sound machine with the pillow speakers playing the sound of rain or wind. I take the machine with me everywhere I go, I bought it from BTA. For sleeping recently I take amitriptyline, 1-2-or occasionally 3 from the Dr. I am sure I will not need to take these for much longer. Sleep is so important for T. I will keep the tablets in a drawer and only use 1-2 when my T. is louder. I have recently used a relaxation tape, doing the breathing exercises, each night before I sleep. T. is hugely affected by anxiety, I knew this but it takes time to reduce stress once it starts. Little by little you will overcome this, every one is different, you will find your own way. I hope this helps.

Reply

Thank you, due to stress of what’s happened and having to move again, my tinnitus has started sounds like fizzing very loud now?

Even things like the flushing toilet is now making my ears go funny for a while?

I used to smoke and have started again due to the anxiety, maybe this is affecting them as well.

Reply

You may also like...